Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Burning sensation under the feet. No gout or diabetes. What are the other chances?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6488 Questions
What does it mean when the bottom of your feet feel sunburnt but are not ?
I have tried lotion,soaking,new slippers, socks,elevating, and I do not have gout ,or diabetis..
Posted Wed, 18 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Pavan Kumar Gupta 3 hours later
Thanks for writing in.
The condition that you are currently experiencing is called peripheral neuropathy.
The burning sensation in your feet can be attributed to a variety of causes.
Potential causes could include hypothyroidism, rheumatoid arthritis, alcohol abuse.
To help me narrow down the causes, please help me help you better by answering the following questions:
a. When you say it feels sunburnt, do you refer to pain or a burning sensation or some tingling in the soles?
b. Does the skin appear normal in colour? Have you noticed any rash?
c. Is the burning sensation present in both the feet?
d. Do you have a family history of diabetes?
e. Have some investigations like kidney function tests, or thyroid hormone levels? If yes, can you please share the reports?
f. Are you currently receiving any medication? If yes, can you provide the details?
g. Are you vegetarian?
h. DO you feel any pain in your legs while walking?
i. Do you use alcohol?

They may seem like an awful lot of questions but answers to these will help me narrow down the causes and order fewer investigations for you. This is turn will help you get to the right treatment sooner.

Awaiting your response
Appreciate your cooperation.

Above answer was peer-reviewed by
Follow-up: Burning sensation under the feet. No gout or diabetes. What are the other chances? 35 minutes later
yes, burning sensation in both feet from toes to heels, no rash, color normal, no pain in legs when walking or standing, i take thyroid medication for the last 30 years which is at normal levels, i do not drink alcohol or take unperscribed drugs, diabetis in family but I am not , not a vegetarian, arches are good. and I do not have athelits foot. What exactly is peripheral neuropathy and what do I do to stop this.
Answered by Dr. Pavan Kumar Gupta 23 minutes later
Thanks for writing back.
Peripheral neuropathy is a condition when there is damage or some kind of disturbance in your peripheral nerves. These nerves are responsible for the sensations and the movements in the arms and legs.
When these nerves start functioning abnormally, sensations are generated ( like the burning in your case) in the absence of any stimulus.
Apart from unprescribed medication, even prescribed medication can cause peripheral neuropathy. But in some cases, the cause of the neuropathy is unknown.
However, there are certain drugs which are available which can help in the treatment of these conditions. These include carbamazepine, lamotrigine and valproate. However, these are prescription drugs and you would need to see your general physician for that.
Apart from that, a folic acid supplement and a vitamin B12 supplement can possibly help.
I hope I have addressed your concerns.
Warm regards
Above answer was peer-reviewed by
Follow-up: Burning sensation under the feet. No gout or diabetes. What are the other chances? 31 minutes later
Dear Dr. Paven XXXXXXX Gupta:
Thank you for answering my question on the feet feeling sunburnt. I am very impressed with your professional response and recommendation. I wished that my own physician had given me the same quick response instead of dismissing my concern. I will try the B-12 and folic acid right away and keep track of the progress. Once again Thank You .

Answered by Dr. Pavan Kumar Gupta 26 minutes later
I hope you get well soon.
Wish you the very best.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor